Alert archive / California / Wind Advisories in 2009
Wind Advisory 5, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Feb 15, 2009, 11:48 AM PST for Siskiyou County, California. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2009, 11:48 AM PST (19:48 UTC)
- Expired
- Feb 15, 2009, 7:00 PM PST
- In force
- 7 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KMFR 151948 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1148 AM PST SUN FEB 15 2009 ...GUSTY SOUTHEAST WINDS THROUGH LATE THIS AFTERNOON... .LOW PRESSURE OFFSHORE AND HIGH PRESSURE OVER THE ROCKIES WILL CAUSE SOUTHEAST WINDS TO GUST TO 40 TO 50 MPH TODAY. CAZ081-160000- /O.NEW.KMFR.WI.Y.0005.090215T1948Z-090216T0000Z/ CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...YREKA...WEED 1148 AM PST SUN FEB 15 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. SOUTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS 40 TO 50 MPH WILL CONTINUE THROUGH LATE THIS AFTERNOON BEFORE DECREASING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ BTL
2 follow-up statements
000 WWUS76 KMFR 152226 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 226 PM PST SUN FEB 15 2009 ...GUSTY SOUTHEAST WINDS THROUGH EARLY EVENING... .LOW PRESSURE OFFSHORE AND HIGH PRESSURE OVER THE ROCKIES WILL CAUSE SOUTHEAST WINDS TO GUST TO 35 TO 45 MPH THROUGH EARLY EVENING. CAZ081-160300- /O.EXT.KMFR.WI.Y.0005.000000T0000Z-090216T0300Z/ CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...YREKA...WEED 226 PM PST SUN FEB 15 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 PM PST THIS EVENING. SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS 35 TO 45 MPH WILL CONTINUE THROUGH EARLY THIS EVENING BEFORE DECREASING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ BTL
000 WWUS76 KMFR 160305 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 705 PM PST SUN FEB 15 2009 CAZ081-160415- /O.EXP.KMFR.WI.Y.0005.000000T0000Z-090216T0300Z/ CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...YREKA...WEED 705 PM PST SUN FEB 15 2009 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DECREASED TO AROUND 25 MPH WITH GUSTS TO 35 MPH. WINDS WILL DECREASE FURTHER TO 15 TO 20 MPH LATER TONIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 15, 9:04 AM PST, 2 hours 44 minutes earlier.
Area forecast discussion, Feb 15, 9:04 AM PST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
904 AM PST SUN FEB 15 2009
.DISCUSSION...
REPORTS FROM LAST EVENING THROUGH THIS MORNING ARE TRICKLING IN
THIS MORNING WITH IMPRESSIVE SNOW TOTALS OF 12 TO 17 INCHES IN
THE MOUNT SHASTA AREA SINCE 5 PM PST YESTERDAY EVENING. THIS HAS
PROMPTED AN AVALANCHE WARNING...AND THE WINTER STORM WARNING WILL
CONTINUE THERE THROUGH THE DAY TODAY. FOR LOCAL STORMS
REPORTS...PLEASE REFER TO OUR WEB PAGE LINK.
MEANWHILE...ROAD CAMERAS SHOW THAT THE SNOW STORM SPILLED OVER INTO
THE TOWN WEED...BUT THEN PETERED OUT INTO A BIT OF A WIND STORM IN
THE SHASTA VALLEY FROM WEED TOWARD YREKA. IN THE MOUNTAINS NORTH AND
WEST OF THE SHASTA VALLEY AMOUNTS APPEAR TO HAVE TRICKLED OFF AS
THE PRECIPITATION MOVED FURTHER NORTH AND BECAME MORE OF A WIND
STORM...AS WELL. THIS RESULTED IN 4 INCHES OF SNOW AT MOUNT
ASHLAND SKI AREA WITH PLENTY OF BLOWING AND DRIFTING...WITH GUSTS
OVER 50 MPH ABOVE 6000 FEET ELEVATION. AT THE MEDFORD AIRPORT AND
ASHLAND WIND GUSTS PEAKED EARLY THIS MORNING AT 41 AND 49 TO 59
MPH...RESPECTIVELY.
FOR THIS MORNING AN UPDATE WILL BE ISSUED TO THE FORECAST TO
ADJUST HEADLINES. PLAN IS TO ALLOW THE WIND ADVISORY FOR THE ROGUE
VALLEY TO EXPIRE...AS WELL AS THE WINTER WEATHER ADVISORY FOR THE
SISKIYOUS. PRECIPITATION OF ANYTHING MORE THAN AN ISOLATED SHOWER
WILL BE CONFINED TO SISKIYOU AND CURRY COUNTIES TODAY. IN THE
MOUNT SHASTA AREA THE SNOWSTORM WILL CONTINUE. BTL
&&
.PREV DISCUSSION... /ISSUED 313 AM PST SUN FEB 15 2009/
SHORT TERM...A LOW PRESSURE SYSTEM CENTERED ABOUT 300 MILES OFF
THE COAST OF NORTHERN CALIFORNIA IS BRINGING RAIN AND SNOW TO THE
AREA TODAY. THIS SYSTEM IS BRINGING AN OCCLUDED INTO THE COAST OF
NORTHERN CALIFORNIA WITH SOUTHERLY MOISTURE AHEAD OF THE FRONT
BRINGING RAIN AND SNOW ESPECIALLY TO SOUTHERN PORTIONS OF THE CWA.
SNOW LEVELS ARE CURRENTLY AROUND 2500 FEET AND WILL GRADUALLY RISE
TO 3500 FEET THIS AFTERNOON. HEAVY SNOW HAS BEEN ONGOING OVER THE
MOUNT SHASTA AREA WITH SNOW FALL RATES OF 1 INCH PER HOUR AND GREATER.
THIS IS EXPECTED TO CONTINUE THROUGH THE MORNING THEN DECREASE IN
THE AFTERNOON BECOMING SHOWERY. STRONG SOUTH TO SOUTHEAST FLOW HAS
ALSO BROUGHT SOME BREEZY AND GUSTY CONDITIONS TO THE
ROGUE...SHASTA AND SCOTT VALLEYS WITH GUSTY WINDS ALSO OVER HIGHER
TERRAIN. WINDS ARE EXPECTED TO GRADUALLY DECREASE DURING THE
AFTERNOON AS THE SOUTH TO SOUTHEAST 850 AND 700 MB WINDS DECREASE
OVER THE AREA.
FORECAST MODELS ARE IN VERY GOOD AGREEMENT ON THE TRACK AND TIMING
OF THIS LOW AND SHOW THE LOW REMAINING OFF THE COAST OF NORTHERN
CALIFORNIA TONIGHT... GRADUALLY MOVING SOUTH AND WEAKENING MONDAY
INTO TUESDAY. THIS WILL BRING CONTINUED SHOWERS TO THE AREA WITH
ACTIVITY MOST CONCENTRATED OVER NORTHERN CALIFORNIA. HEAVIER
SHOWERS ARE EXPECTED NEAR MOUNT SHASTA WHERE THERE IS MOIST
SOUTHERLY UPSLOPE FLOW CONTINUING TO ENHANCE PRECIPITATION. ALSO AS
A SHORTWAVE ROTATES AROUND THE BASE OF THE LOW EXPECT SHOWERS TO
INCREASE ALONG THE COAST AND INTO SOUTH CENTRAL SISKIYOU COUNTY
THIS EVENING AND TONIGHT. THEN AS THE LOW WEAKENS AND SHIFTS
SOUTHEAST AND INLAND MONDAY NIGHT INTO TUESDAY...EXPECT SHOWER
ACTIVITY TO WEAKEN AND GRADUALLY TAPER OFF.
AVIATION...A LOW JUST OFF THE COAST IS BRINGING RAIN AND SNOW
WITH SOME GUSTY WINDS TODAY. AREAS OF MVFR AND IFR IN RAIN AND
SNOW THIS MORNING WITH WIDESPREAD IFR AND LI FR IN NORTHERN CALIFORNIA
NEAR MOUNT SHASTA. STRONG GUSTY WINDS WILL CONTINUE THROUGH THE
MORNING OVER THE MOUNTAINS AND IN THE SHASTA...SCOTT...AND ROGUE
VALLEYS WITH WINDS DECREASING THIS AFTERNOON. AREAS OF MVFR AND
IFR WILL CONTINUE THIS AFTERNOON AND TONIGHT... BECOMING ISOLATED
IFR/MFR CIGS AND VSBY MONDAY AFTERNOON. WIDESPREAD MOUNTAIN
OBSCUREMENT IN OREGON WILL PERSIST THROUGH THIS PERIOD. CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ028.
WIND ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ026.
WINTER STORM WARNING UNTIL NOON PST TODAY FOR .
CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ081.
WINTER STORM WARNING UNTIL NOON PST TODAY FOR CAZ080.
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ082-
CAZ083.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL NOON PST TODAY FOR PZZ356-
PZZ376.
HAZARDOUS SEAS WARNING UNTIL NOON PST TODAY FOR PZZ356-PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 PM PST THIS AFTERNOON FOR
PZZ350-PZZ370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST THIS
AFTERNOON FOR PZZ350.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST MONDAY
FOR PZZ370.
BTL/CCHazardous weather outlook, Feb 15, 7:21 AM PST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 721 AM PST SUN FEB 15 2009 ORZ024-151630- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- 721 AM PST SUN FEB 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Feb 15, 7:58 AM PST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
758 AM PST SUN FEB 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM HEAVY SNOW 1 S MOUNT SHASTA 41.31N 122.32W
02/15/2009 M14.0 INCH SISKIYOU CA TRAINED SPOTTER
24 HOUR ACCUMULATION IN THE CITY. 16 INCHES HAS FALLEN AT
THE SKI PARK IN THE LAST 24 HOURS...WITH 18 INCHES AT
CASTLE LAKE.
&&
WOODHEADLocal storm report, Feb 15, 8:18 AM PST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
818 AM PST SUN FEB 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 1 W MOUNT SHASTA 41.32N 122.34W
02/15/2009 M12.0 INCH SISKIYOU CA TRAINED SPOTTER
OVER A FOOT SINCE 10 PM PST LAST NIGHT. WINDS ESTIMATED
AROUND 15 MPH WITH SOME DRIFTING. LOCATION IS ABOUT ONE
QUARTER MILE WEST OF THE MOUNT SHASTA CITY LIMITS.
0800 AM HEAVY SNOW 3 SSE MOUNT SHASTA 41.28N 122.30W
02/15/2009 M16.0 INCH SISKIYOU CA TRAINED SPOTTER
8PM PST SATURDAY EVENING THROUGH 8AM PST THIS SUNDAY
MORNING. NEAR INTERSECTION OF HIGHWAYS 89 AND INTERSTATE
5.
&&
LUTZLocal storm report, Feb 15, 8:49 AM PST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
849 AM PST SUN FEB 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM HEAVY SNOW 4 SW WEED 41.37N 122.42W
02/15/2009 M21.0 INCH SISKIYOU CA TRAINED SPOTTER
4 INCHES DURING THE DAY SATURDAY AND AN ADDITIONAL 17
INCHES FROM 5 PM SATURDAY TO 830 AM SUNDAY.
&&
DWLocal storm report, Feb 15, 9:55 AM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
955 AM PST SUN FEB 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM HEAVY SNOW 1 S MOUNT SHASTA 41.32N 122.31W
02/15/2009 M16.0 INCH SISKIYOU CA TRAINED SPOTTER
SINCE 5 PM PST SATURDAY. STILL SNOWING. NO WIND.
0916 AM HEAVY SNOW 6 NW MOUNT SHASTA 41.38N 122.39W
02/15/2009 E20.0 INCH SISKIYOU CA TRAINED SPOTTER
SPOTTER ESTIMATES APPROXIMATELY 20 INCHES OF NEW SNOW
SINCE 5 PM LAST NIGHT. GREATER THAN 3 FEET ON THE GROUND.
0951 AM NON-TSTM WND GST MEDFORD 42.34N 122.85W
02/15/2009 M43.00 MPH JACKSON OR ASOS
WIND GUST OF 43 MPH AT ROGUE VALLEY INTERNATIONAL AIRPORT
AT 617 AM PST.
&&
SPILDEThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 2:49 PM PST | Winter Weather Advisory | MFR | Siskiyou | 45 hr |
Nearby
Wind Advisories in California, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.